Megan D. Yee, BA; James McCarthy, MD; Brian Quinn, MD; Asif Surani, MD
Introduction: Teprotumumab is a novel monoclonal antibody used for treatment of thyroid eye disease (TED). To our knowledge, this is the second reported case of encephalopathy associated with teprotumumab therapy.
Case Presentation: A 62-year-old White woman with a history of hypertension, Graves’ disease, and thyroid eye disease presented with 1 week of intermittent altered mental status following her third teprotumumab infusion. Neurocognitive symptoms resolved following plasma exchange therapy.
Discussion: By using plasma exchange as first-line therapy, our patient had a shorter time course from diagnosis to symptom resolution than was reported in the previously published case.
Conclusions: Clinicians should consider this diagnosis in patients with encephalopathy after teprotumumab infusion, and our experience suggests plasma exchange is an appropriate initial treatment. Proper counseling of this potential side effect is warranted for patients prior to starting teprotumumab to facilitate earlier detection and treatment.